Alert archive / Kentucky / Special Weather Statements in 2010
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 17, 2010, 4:21 PM EDT for Boyd County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2010, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 17, 2010, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Boyd County, KY
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
119
WWUS81 KRLX 172021
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT SAT JUL 17 2010
KYZ102-103-105-OHZ087-WVZ005-172045-
BOYD KY-CARTER KY-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
421 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE AND SOUTH CENTRAL
LAWRENCE COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CANNONSBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR MAVITY AROUND 425 PM...DURBIN AROUND 435
PM...LOCKWOOD AROUND 440 PM AND CENTERVILLE AROUND 445 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 BETWEEN MILE MARKERS 180 AND 191 IN KENTUCKY...AND BETWEEN MILE
MARKERS 1 AND 6 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8285 3846 8243 3843 8242 3840 8249
3834 8239 3825 8236 3818 8279
$$
09What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:48 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 17, 2:48 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT SAT JUL 17 2010 .SYNOPSIS... PASSING DISTURBANCES AND FRONTAL BOUNDARY IN OUR VICINITY THROUGH THE WEEKEND. WE STAY ON SOUTHERN EDGE OF THE WESTERLIES INTO NEXT WEEK...WITH PASSING DISTURBANCES AND OCCASIONAL THUNDERSTORMS. && .NEAR TERM /THROUGH SUNDAY/... STILL FEELING THE EFFECTS OF THE MCS THAT ROLLED THROUGH THIS MORNING. VISIBLE SATELLITE IMAGE SHOWS THIS BEST WITH CU FIELD DEVELOPMENT WEST AND NORTH...AND CONVECTION STILL FIRING ON THE OTHER SIDE OF THE APPALACHIANS. CONVECTIVE INHIBITION FROM THE MESO HIGH IN PLACE WILL SLOWLY ERODE AS PLENTY OF DAYTIME HEATING AND TIME FOR ATMOSPHERIC PRIMING REMAINS. LAPS DATA IS NOT GIVING A GREAT HANDLE ON REMAINING OUTFLOW BOUNDARIES FROM THE ACTIVITY THIS MORNING...BUT CERTAINLY IS PLAUSIBLE TO THINK A COUPLE MAY EXIST DESPITE THE LACK OF VISUAL EVIDENCE RIGHT NOW. FOR NOW...POPS KEPT LOW FOR THE REMAINDER OF THE AFTERNOON AND EVENING...AND STRETCHED INTO THE FIRST PART OF THE OVERNIGHT AS A WEAK FRONT SINKS SOUTH FROM THE SOUTHERN GREAT LAKES. NO POPS FOR LATE TONIGHT...BUT WILL NEED TO WATCH FOR NEW MCS DEVELOPMENT IN THE NORTHERN PLAINS. NOT A SLAM DUNK TO SEE ANOTHER ONE SUNDAY MORNING...BUT THE NORTHWESTERLY FLOW ALOFT INDICATES THIS CANNOT BE IGNORED. NAM FIELDS LOOK LIKE THEY ARE TRYING TO PICK UP ON ONE THAT WILL ROLL INTO THE MIDDLE OHIO VALLEY LATE MORNING. KEPT THE OVERNIGHT MILD IN THIS WARMER PATTERN WITH SOME PLACES NOT ABLE TO DROP BELOW 70F. COULD SEE FOG IN THE VALLEYS YET AGAIN IF THE SKY CLEARS OUT AND THE ATMOSPHERE STABILIZES TONIGHT. BIAS CORRECTED SREF NUMBERS STILL APPEAR TO BE DOING WELL...WITH A BLEND OF THE BIAS CORRECTED CONSENSUS MOS THROWN IN FOR THE STARTING POINT FOR THE OVERNIGHT LOWS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... WEAK WAVE EXITS SUNDAY MORNING...AND PRECIPITABLE WATER DROPS OFF A BIT. SO AFTER A LITTLE BIT OF CONVECTION ALONG STALLED BOUNDARY IN MAINLY THE SOUTHERN ZONES...EXPECTING A RELATIVE LULL SUNDAY AFTERNOON DESPITE DIURNAL HEATING. MODELS ARE COMING INTO A BIT BETTER AGREEMENT ON A MORE SIGNIFICANT WAVE ALOFT SETTLING THROUGH THE AREA SUNDAY NIGHT-MONDAY MORNING...THOUGH AT THE SURFACE THERE IS DISAGREEMENT ON HOW FAR SOUTH FRONT ITSELF CAN SAG. AT THIS TIME...FIGURING THAT THE SURFACE FRONT STAYS NORTH BUT THE EMBEDDED WAVE OR WAVES WITHIN WESTERLIES WILL BE ENOUGH TO PRODUCE THUNDERSTORMS. I INCREASED POPS INTO THE HIGH CHANCE TO LOW LIKELY RANGE MONDAY. MARGINALLY SEVERE NOT OUT OF THE QUESTION WITH STORMS MONDAY...THOUGH THREAT WILL BE HIGHER NORTH OF THE CWA. MAINTAINED CHANCE POPS MONDAY NIGHT-TUESDAY...SINCE WE WILL REMAIN ON SOUTHERN PERIPHERY OF WESTERLIES. THIS KEEPS US IN THE RING OF FIRE SO TO SPEAK...OR IN THE PATH OF POSSIBLE COMPLEXES COMING IN FROM UPSTREAM. FOR HIGH TEMPERATURES SUNDAY THROUGH TUESDAY...WENT WITH BIAS CORRECTED MODEL CONSENSUS...WHICH IN GENERAL CONTINUES TO PERFORM BETTER THAN ANY ONE PARTICULAR MODEL. FOR LOWS...A BLEND OF BIAS CORRECTED MOS GUIDANCE WITH MET GUIDANCE...SINCE MAV GUIDANCE REMAINS TOO COOL. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER LEVEL HIGH OVER DEEP S DRIFTS E AS E COAST TROUGH MOVES OFFSHORE AND W COAST TROF MOVES INLAND. HOWEVER...THIS PROCESS TAKES A LITTLE LONGER AS APPEARED TO BE THE CASE YESTERDAY...AND THE HIGH DOES NOT BULGE QUITE AS FAR NWD. THIS KEEPS THE AREA A LITTLE TOO CLOSE TO THE SOUTHERN EDGE OF THE WESTERLIES...WHICH MEANS A SLIGHTLY BETTER CHANCE FOR DIURNAL CONVECTION THAT DOES NOT QUITE DISAPPEAR ALTOGETHER AT NIGHT EITHER. OTHERWISE HOT AND HUMID WEATHER SHOULD BE THE RULE LATE WEEK. MONOTONE SUMMER TEMPERATURE AND DEW POINT FORECAST CONTINUES WITH LITTLE OR NO CHANGE OF IMPORT. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... CONVECTIVE DEBRIS FROM THE MCS THIS MORNING WILL BE EAST OF THE AREA BY 21Z..WITH PLENTY OF TIME TO GET THE CONVECTIVE MACHINE GOING AGAIN. CU FIELD ALREADY FORMING OVER CENTRAL OHIO...AND SHOULD SEE THIS DEVELOP FURTHER SOUTH INTO THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS. WILL SEE SOME IFR VIS TONIGHT...BUT COULD BE LIMITED BY LINGERING CLOUDS. WITH NORTHWEST FLOW ALOFT...WILL ALSO NEED TO BE AWARE OF THE POTENTIAL FOR AN MCS ORIGINATING IN THE NORTHERN PLAINS STATES. CB EXPECTED AGAIN INTO SUNDAY. AFTER 18Z SUNDAY... IFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS SUNDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/MDP/JMV NEAR TERM...26 SHORT TERM...MDP LONG TERM...TRM AVIATION...26
Hazardous weather outlook, Jul 17, 4:18 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 PM EDT SAT JUL 17 2010 KYZ105-VAZ003-004-WVZ005-013>016-018-020-024>040-046-047-182030- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-182030- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE- 418 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THE MAIN THREAT IS FOR LOCALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 10:58 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 AM EDT SAT JUL 17 2010
WVZ032-040-171530-
BARBOUR WV-TAYLOR WV-
1058 AM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT BARBOUR AND TAYLOR COUNTIES...
AT 1050 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF PHILIPPI...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MOATSVILLE AROUND 1110 AM AND NESTORVILLE
AROUND 1125 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3919 7983 3916 7982 3910 7984 3899 7999
3913 8013 3939 7995 3937 7990 3931 7990
3928 7986 3925 7985 3922 7981 3921 7981
10Special weather statement, Jul 17, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT SAT JUL 17 2010
KYZ102-103-105-OHZ087-WVZ005-172045-
BOYD KY-CARTER KY-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
421 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE AND SOUTH CENTRAL
LAWRENCE COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CANNONSBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR MAVITY AROUND 425 PM...DURBIN AROUND 435
PM...LOCKWOOD AROUND 440 PM AND CENTERVILLE AROUND 445 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 BETWEEN MILE MARKERS 180 AND 191 IN KENTUCKY...AND BETWEEN MILE
MARKERS 1 AND 6 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8285 3846 8243 3843 8242 3840 8249
3834 8239 3825 8236 3818 8279
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:51 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 54 min |
| Jul 17, 6:14 AM EDT | Special Weather Statement | RLX | Cabell, Wayne | 46 min |
| Jul 17, 6:29 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 46 min |
| Jul 17, 7:15 AM EDT | Special Weather Statement | RLX | Boone, Kanawha, Lincoln, Logan, Mason, Putnam | 60 min |
| Jul 17, 7:50 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Clay, Fayette, Jackson, Kanawha, Lincoln and 3 more | 40 min |
| Jul 17, 8:31 AM EDT | Special Weather Statement | RLX | Braxton, Clay, Fayette, Nicholas, Raleigh, Roane and 2 more | 59 min |
| Jul 17, 8:41 AM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 34 min |
| Jul 17, 9:25 AM EDT | Special Weather Statement | RLX | Pocahontas, Webster | 65 min |
| Jul 17, 10:58 AM EDT | Special Weather Statement | RLX | Barbour | 32 min |
| Jul 17, 5:35 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Jul 17, 5:56 PM EDT | Special Weather Statement | RLX | Lincoln | 34 min |
| Jul 17, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 45 min |
| Jul 17, 6:32 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| Jul 17, 6:59 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 31 min |
| Jul 17, 5:22 AM EDT | Special Weather Statement | RLX | Carter, Greenup | 53 min |
| Jul 17, 5:30 PM EDT | Special Weather Statement | RLX | Greenup | 30 min |
| Jul 17, 5:58 PM EDT | Special Weather Statement | RLX | Greenup | 32 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | RLX | Boyd | 36 min |
| Jul 17, 7:02 PM EDT | Special Weather Statement | RLX | Greenup | 28 min |
Nearby
Special Weather Statements in Kentucky, 2010Every special weather statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.